Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 489, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2008, 4:57 PM EDT for Jefferson County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 28, 2008, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Jefferson County, GA
The radar
The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:05 PM EDT | HAIL 1.75 | Wrens, GA | GOLFBALL SIZED HAIL REPORTED AT PEGGYS RESTAURANT IN WRENS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 282057
SVRFFC
GAC163-282130-
/O.NEW.KFFC.SV.W.0489.080728T2057Z-080728T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 530 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
STELLAVILLE...MOVING SOUTHWEST AT 11 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRENS
AND LOUISVILLE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3298 8232 3303 8256 3317 8257 3331 8237
3321 8225
TIME...MOT...LOC 2057Z 024DEG 10KT 3320 8235
$$1 follow-up statement
000
WWUS52 KFFC 282104
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT MON JUL 28 2008
GAC163-282130-
/O.CON.KFFC.SV.W.0489.000000T0000Z-080728T2130Z/
JEFFERSON GA-
504 PM EDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN JEFFERSON COUNTY...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NOW CAPABLE OF PRODUCING QUARTER SIZED
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
NEAR STELLAVILLE AND WRENS...MOVING SOUTHWEST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STAPLETON AND AVERA.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3298 8232 3303 8256 3317 8257 3331 8237
3321 8225
TIME...MOT...LOC 2104Z 035DEG 9KT 3320 8236
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:23 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 28, 3:23 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 323 PM EDT MON JUL 28 2008 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S. BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE 105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75 MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS. .LONG TERM /THURSDAY THROUGH MONDAY/... THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE EXTENDED FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 94 72 91 72 / 20 20 20 30 30 ATLANTA 74 93 74 91 73 / 20 20 20 30 30 BLAIRSVILLE 67 87 66 86 68 / 30 20 20 40 40 CARTERSVILLE 71 92 70 90 70 / 20 20 20 40 40 COLUMBUS 75 94 75 93 75 / 30 30 20 30 30 GAINESVILLE 73 92 72 90 72 / 20 20 20 30 40 MACON 74 94 74 93 74 / 30 30 20 30 30 ROME 71 92 71 91 71 / 30 20 20 40 40 PEACHTREE CITY 71 92 71 91 72 / 20 20 20 30 30 VIDALIA 76 94 74 94 75 / 40 40 20 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, Jul 28, 6:03 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 603 AM EDT MON JUL 28 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 603 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER AIR INTO NORTH GEORGIA. .PRIMARY HAZARDS... LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY. .DISCUSSION... INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO THE SURFACE TROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST LIKELY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 3:15 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT MON JUL 28 2008 GAZ097-281945- 315 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY UNTIL 345 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOWERY THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS LAURENS COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOWERY...MINTER AND ROCKLEDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 3:26 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 326 PM EDT MON JUL 28 2008 GAZ093-104-105-282000- 326 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER... MACON AND DOOLY COUNTIES UNTIL 400 PM EDT... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER METHVINS THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SUMTER...MACON AND DOOLY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE METHVINS...DRAYTON...LILLY... DOOLING AND BYROMVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS SUMTER...MACON AND DOOLY COUNTIES... INCLUDING AREAS AROUND METHVINS...DRAYTON...LILLY...DOOLING AND BYROMVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:37 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 337 PM EDT MON JUL 28 2008 GAZ097-098-111-112-282000- 337 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER... MONTGOMERY...TREUTLEN AND LAURENS COUNTIES UNTIL 400 PM EDT... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LOTHAIR...MOVING NORTHWEST AT 3 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WHEELER...MONTGOMERY...TREUTLEN AND LAURENS COUNTIES...INCLUDING AREAS AROUND GLENWOOD...ROCKLEDGE...MINTER... LOWERY AND LOTHAIR. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:53 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 353 PM EDT MON JUL 28 2008 GAZ092-093-282030- 353 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SCHLEY AND MACON COUNTIES UNTIL 430 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELLAVILLE...MOVING NORTHWEST AT 3 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS SCHLEY AND MACON COUNTIES...INCLUDING AREAS AROUND LA CROSSE...FOUNTAINVILEE AND ELLAVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:59 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 359 PM EDT MON JUL 28 2008 GAZ085-086-097-098-111>113-282030- 359 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER... TOOMBS...MONTGOMERY...TREUTLEN...LAURENS...JOHNSON AND EMANUEL COUNTIES UNTIL 430 PM EDT... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COVENA THE THUNDERSTORM WAS NEARLY STATIONARY. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WHEELER...TOOMBS...MONTGOMERY...TREUTLEN... LAURENS...JOHNSON AND EMANUEL COUNTIES...INCLUDING AREAS AROUND ZAIDEE...NORMANTOWN...MEEKS...KIBBEE...COVENA...TARRYTOWN... SOPERTON...OAK PARK...ADRIAN...NORRISTWON...MODOC...LEXSY... SWAINSBORO...STILLMORE AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 4:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EDT MON JUL 28 2008 GAZ076-282100- 444 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON COUNTY UNTIL 500 PM EDT... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens | 19 min |
| Jul 28, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 30 min |
| Jul 28, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Houston, Twiggs | 39 min |
| Jul 28, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Lamar, Monroe, Spalding | 47 min |
| Jul 28, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 27 min |
| Jul 28, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach, Twiggs | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.